Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 214, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2018, 4:38 PM CDT for Mahaska County, Monroe County, Wapello County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 13, 2018, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mahaska County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:08 PM CDT | TSTM WND DMG | Eddyville, IA | LARGE TREE DOWN COVERING 3/4 OF A ROAD NEAR HIGHWAY 63 IN EDDYVILLE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WUUS53 KDMX 132138 SVRDMX IAC123-135-179-132230- /O.NEW.KDMX.SV.W.0214.180713T2138Z-180713T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 438 PM CDT FRI JUL 13 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northeastern Monroe County in south central Iowa... Northwestern Wapello County in southeastern Iowa... Southeastern Mahaska County in south central Iowa... * Until 530 PM CDT. * At 437 PM CDT, a severe thunderstorm was located near Albia, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Albia, Eddyville, Ottumwa Industrial Airport, Kirkville, Chillicothe and Oskaloosa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4102 9286 4112 9289 4131 9245 4106 9244 TIME...MOT...LOC 2137Z 241DEG 25KT 4109 9281 HAIL...1.00IN WIND...<50MPH $$ Podrazik
2 follow-up statements
216 WWUS53 KDMX 132202 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 502 PM CDT FRI JUL 13 2018 IAC123-135-179-132230- /O.CON.KDMX.SV.W.0214.000000T0000Z-180713T2230Z/ Monroe IA-Wapello IA-Mahaska IA- 502 PM CDT FRI JUL 13 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN MONROE...NORTHWESTERN WAPELLO AND SOUTHEASTERN MAHASKA COUNTIES... At 502 PM CDT, a severe thunderstorm was located over Eddyville, or 8 miles south of Oskaloosa, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Eddyville, Ottumwa Industrial Airport, Kirkville, Chillicothe and Oskaloosa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4106 9266 4118 9275 4131 9245 4106 9244 TIME...MOT...LOC 2202Z 244DEG 25KT 4116 9266 HAIL...0.75IN WIND...60MPH $$ Podrazik
346
WWUS53 KDMX 132226
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
526 PM CDT FRI JUL 13 2018
IAC123-135-179-132234-
/O.EXP.KDMX.SV.W.0214.000000T0000Z-180713T2230Z/
Monroe IA-Wapello IA-Mahaska IA-
526 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...
NORTHWESTERN WAPELLO AND SOUTHEASTERN MAHASKA COUNTIES WILL EXPIRE AT
530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4106 9266 4118 9275 4131 9245 4106 9244
TIME...MOT...LOC 2224Z 241DEG 25KT 4123 9249
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:18 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 13, 3:18 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Fri Jul 13 2018 .SHORT TERM.../Tonight through Saturday/ Issued at 318 PM CDT Fri Jul 13 2018 Thunderstorms have already developed over much of the forecast area this afternoon and will continue through tonight and into Saturday morning, but with a gradual shift southeastward before clearing out later on Saturday. This is in line with previous forecasts and there is no significant change in thinking today. A localized heavy rain threat definitely remains overnight, and in fact has already materialized with a few locations reporting 1 to 2 inches in a short period as storms moved through today. The current flash flood watch area highlights the most likely heavy rain sections and no change is being made at this time. Given the antecedent conditions, flash flooding will be most likely in urban and low-lying areas, but even then it will be highly localized. In terms of a severe weather threat, a large outflow boundary and cold pool has spread over about the northwest half of the CWA already and continues to move southeastward, so any window of opportunity for severe weather is likely limited to our southeastern counties within the next few hours, and even that threat is low due to lack of organizing wind shear. The primary threat will remain localized flash flooding. Finally, heat index values have risen into the 100 to 105 range in our southeastern sections as anticipated, but should diminish in the next few hours especially with developing thunderstorms, so will allow the heat advisory to ride out as is through 7 PM. .LONG TERM.../Saturday night through Friday/ Issued at 318 PM CDT Fri Jul 13 2018 The weak frontal zone passing over Iowa today and tonight will wash out nearby, probably over northern Missouri, with little change in the airmass over our forecast area. This will keep things warm, humid and soupy through the weekend with lingering thunderstorm chances and continued sweat. However, temperatures will be about five degrees cooler than on previous days with some cloud cover around, so no additional heat headlines are anticipated. The severe threat will also be restricted by a lower magnitude of instability and no large-scale forcing mechanism. On Sunday night a more substantial cool front will finally sweep across the region, ushering in some relief for at least a couple of days as a large surface high pressure area dominates the region. There will be very little chance for rain Monday through Tuesday, with high temperatures only in the upper 70s to mid 80s. this will feel quite a bit better for most interests than our recent heat wave. Between Wednesday and Thursday a fairly weak, broad mid-level trough will move over the region, bringing prolonged rain and thunderstorm chances to parts of Iowa. Details are unclear, but instability appears limited and the severe weather threat will likely be low. However, there may be some heavy rain threat due to the slow motion of the system and limited moisture return ahead of it. Behind the trough we should see relatively cool and quiet weather again at the end of the week. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1242 PM CDT Fri Jul 13 2018 Thunderstorms will affect the terminals intermittently through tonight, and into Saturday at OTM, before diminishing. These will produce brief periods of MVFR or lower visibility/ceilings but attempting to predict timing and magnitude is not feasible beyond the first few hours. Have included TEMPO groups in the near term accordingly, but only VCTS thereafter. Anticipate amendments through tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for IAZ025>028- 033>039-044>050-057>061-070>073-081-082-092. Heat Advisory until 7 PM CDT this evening for IAZ075-085-086- 095>097. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Lee
Hazardous weather outlook, Jul 13, 3:44 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 344 PM CDT Fri Jul 13 2018 IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-141100- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Adams-Union-Taylor- 344 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will persist at intervals through tonight. Locally heavy rainfall could lead to flash flooding or additional river flooding in some areas. In addition, a few strong to perhaps severe storms posing a risk of damaging wind gusts will be possible through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will diminish but persist into Saturday, especially in the morning. Additional thunderstorm chances return to the forecast on Sunday and again around Wednesday through Thursday. Severe weather appears unlikely on Saturday and Sunday. The severe weather threat around Wednesday and Thursday is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ062-074-083-084-093-094-141100- Poweshiek-Marion-Clarke-Lucas-Ringgold-Decatur- 344 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will persist at intervals through tonight. A few storms could be strong to severe, posing a risk of damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will diminish but persist into Saturday. Additional thunderstorm chances return to the forecast on Sunday and again around Wednesday through Thursday. Severe weather appears unlikely on Saturday and Sunday. The severe weather threat around Wednesday and Thursday is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ075-085-086-095>097-141100- Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 344 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will persist at intervals through tonight. A few storms could be strong to severe, posing a risk of damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will diminish but persist into Saturday. Additional thunderstorm chances return to the forecast on Sunday and again around Wednesday through Thursday. Severe weather appears unlikely on Saturday and Sunday. The severe weather threat around Wednesday and Thursday is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023-024-141100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- 344 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings are in effect for parts of the Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms are possible tonight, but heavy rainfall and severe weather are not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will diminish but linger into Saturday, especially in the morning. Additional thunderstorm chances return to the forecast on Sunday and again around Wednesday through Thursday. Severe weather appears unlikely on Saturday and Sunday. The severe weather threat around Wednesday and Thursday is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Local storm report, Jul 13, 12:33 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND GST 3 W LYTTON 42.42N 94.93W
07/13/2018 E60 MPH SAC IA EMERGENCY MNGR
EM REPORTS WIND GUSTS OF 60 MPH EAST OF SAC
CITY.
&&
FOWLESpecial weather statement, Jul 13, 1:59 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
159 PM CDT FRI JUL 13 2018
IAZ005-016-024-025-132000-
Humboldt IA-Wright IA-Kossuth IA-Hancock IA-
159 PM CDT FRI JUL 13 2018
...Gusty Winds and Small Hail Possible...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Lake, or near Clarion, moving northeast at 45 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Garner, Clarion, Eagle Grove, Belmond, Britt, Big Wall Lake, Elm
Lake, Eagle Lake, Kanawha, Goldfield, Dows, Klemme, Corwith, Renwick,
Woolstock, Rowan, Goodell, Duncan, Miller and Galt.
LAT...LON 4323 9350 4256 9350 4256 9372 4255 9374
4256 9374 4256 9395 4262 9397 4264 9397
4264 9398 4297 9408
TIME...MOT...LOC 1858Z 239DEG 37KT 4281 9376
KrullSpecial weather statement, Jul 13, 3:11 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Des Moines IA 311 PM CDT FRI JUL 13 2018 IAZ017-132315- Cerro Gordo IA- 311 PM CDT FRI JUL 13 2018 ...Minor Flooding from Heavy Rain... At 308 PM CDT, the public reported minor flooding up to curb depth along streets in Mason City. A thunderstorm that produced heavy rain may result in minor flooding across Cerro Gordo County late into the afternoon. Do not drive through flooded roadways. Locations impacted include... Mason City, Rockwell, Mason City Municipal Airport, Clear Lake, Ventura, Thornton, Plymouth, Fertile, Meservey, Swaledale, Rock Falls, Dougherty, Burchinal, Portland, McIntosh Woods State Park and Clear Lake State Park. LAT...LON 4325 9303 4291 9303 4291 9350 4326 9350 TIME...MOT...LOC 2008Z 239DEG 49KT 4310 9322 Krull
Local storm report, Jul 13, 3:24 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD ACKLEY 42.55N 93.05W
07/13/2018 HARDIN IA PUBLIC
PUBLIC REPORT OF A FUNNEL CLOUD NEAR ACKLEY
RELAYED BY HARDIN COUNTY SHERIFF.
&&
FOWLESpecial weather statement, Jul 13, 4:02 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Des Moines IA 402 PM CDT FRI JUL 13 2018 IAZ086-097-132145- Wapello IA-Davis IA- 402 PM CDT FRI JUL 13 2018 ...Small hail and gusty winds possible... At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near Bloomfield, moving northeast at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bloomfield, Eldon, Pulaski, Drakesville, Floris, Bloomfield Municipal Airport and Lake Wapello State Park. LAT...LON 4079 9263 4100 9218 4060 9218 4060 9264 TIME...MOT...LOC 2102Z 240DEG 39KT 4069 9252 Krull
Special weather statement, Jul 13, 4:27 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
427 PM CDT FRI JUL 13 2018
IAZ074-075-085-086-132200-
Wapello IA-Marion IA-Mahaska IA-Monroe IA-
427 PM CDT FRI JUL 13 2018
...Heavy Rain, Hail and Strong Winds in Southern Iowa...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Albia, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oskaloosa, Albia, Eddyville, Ottumwa Industrial Airport, Fremont,
Lovilia, Beacon, University Park, Bussey, Rose Hill, Kirkville,
Hamilton, Chillicothe, Keomah Village, Marysville, Lake Keomah State
Park and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4112 9239 4099 9300 4123 9307 4146 9241
4116 9241 4116 9239
TIME...MOT...LOC 2125Z 249DEG 19KT 4113 9296
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:31 AM CDT | Heat Advisory | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello, Wayne | 15 hr |
| Jul 13, 3:48 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 24 more | 18 hr |
| Jul 13, 11:48 AM CDT | Special Weather Statement | DMX | Crawford, Sac | 57 min |
| Jul 13, 12:05 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 40 min |
| Jul 13, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 45 min |
| Jul 13, 1:08 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Pocahontas, Webster | 52 min |
| Jul 13, 1:59 PM CDT | Special Weather Statement | DMX | Hancock, Wright | 61 min |
| Jul 13, 3:11 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 3 hr |
| Jul 13, 4:02 PM CDT | Special Weather Statement | DMX | Davis | 43 min |
| Jul 13, 4:27 PM CDT | Special Weather Statement | DMX | Mahaska, Monroe | 33 min |
| Jul 13, 4:44 PM CDT | Special Weather Statement | DMX | Mahaska | 61 min |
| Jul 13, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 62 min |
| Jul 13, 5:19 PM CDT | Special Weather Statement | DMX | Clarke | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.